Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 2, NWS Houston/Galveston, TX

January 10, 2020Harris County, Montgomery County, Waller County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Jan 10, 2020, 10:55 PM CST for Harris County, Montgomery County, Waller County, Texas. It was in force for 35 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 10, 2020, 10:55 PM CST (04:55 UTC)
Expired
Jan 10, 2020, 11:30 PM CST
In force
35 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Harris County, TX, Montgomery County, TX, Waller County, TX

The radar

The Houston radar (KHGX), 103 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 11:03 PM CSTTSTM WND DMG7 Wsw Stagecoach, TXTREE AND FENCE DAMAGE OFF OF MURRELL ROAD.
Jan 10, 11:04 PM CSTTSTM WND DMG7 Wsw Stagecoach, TXA FEW LARGE LIMBS, TREES DOWN IN THE AREA.
Jan 10, 11:17 PM CSTTSTM WND DMG3 Wsw Stagecoach, TXTREE DAMAGE REPORTED AT NICHOLLS SAWMILL RD AND BUTERA RD.
Jan 10, 11:20 PM CSTTSTM WND DMG3 W Stagecoach, TXTREE LIMBS DOWN NEAR THE WEATHER AND RIVER GAUGES ON WALNUT CREEK NEAR NICHOLS SAWMILL ROAD. TIME ESTIMATED OFF OF RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 9:09 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 4.9 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2102 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
2.2
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted.

109 
WFUS54 KHGX 110455
TORHGX
TXC201-339-473-110530-
/O.NEW.KHGX.TO.W.0002.200111T0455Z-200111T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
1055 PM CST Fri Jan 10 2020

The National Weather Service in League City has issued a

* Tornado Warning for...
  Southwestern Montgomery County in southeastern Texas...
  Northeastern Waller County in southeastern Texas...
  Northwestern Harris County in southeastern Texas...

* Until 1130 PM CST.
    
* At 1055 PM CST, a severe thunderstorm capable of producing a
  tornado was located near Waller, or near Prairie View, moving east
  at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Pinehurst, Magnolia and Stagecoach around 1110 PM CST.
  The Woodlands around 1125 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3004 9595 3012 9600 3035 9563 3018 9553
TIME...MOT...LOC 0455Z 250DEG 43KT 3011 9591 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
2 follow-up statements
031 
WWUS54 KHGX 110512
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
1112 PM CST Fri Jan 10 2020

TXC201-473-110521-
/O.CAN.KHGX.TO.W.0002.000000T0000Z-200111T0530Z/
Waller TX-Harris TX-
1112 PM CST Fri Jan 10 2020

...THE TORNADO WARNING FOR NORTHEASTERN WALLER AND NORTHWESTERN
HARRIS COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.

LAT...LON 3010 9580 3021 9580 3035 9563 3018 9553
TIME...MOT...LOC 0511Z 250DEG 43KT 3018 9569 

$$

TXC339-110530-
/O.CON.KHGX.TO.W.0002.000000T0000Z-200111T0530Z/
Montgomery TX-
1112 PM CST Fri Jan 10 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM CST FOR
SOUTHWESTERN MONTGOMERY COUNTY...
    
At 1111 PM CST, a severe thunderstorm capable of producing a tornado
was located over Pinehurst, moving east at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  The Woodlands around 1120 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3010 9580 3021 9580 3035 9563 3018 9553
TIME...MOT...LOC 0511Z 250DEG 43KT 3018 9569 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
261 
WWUS54 KHGX 110522
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
1122 PM CST Fri Jan 10 2020

TXC339-110532-
/O.EXP.KHGX.TO.W.0002.000000T0000Z-200111T0530Z/
Montgomery TX-
1122 PM CST Fri Jan 10 2020

...THE TORNADO WARNING FOR SOUTHWESTERN MONTGOMERY COUNTY WILL EXPIRE
AT 1130 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.

LAT...LON 3010 9580 3021 9580 3035 9563 3018 9553
TIME...MOT...LOC 0522Z 250DEG 43KT 3022 9556 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jan 10, 6:51 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Jan 10, 6:51 PM CST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
651 PM CST Fri Jan 10 2020

.SHORT TERM [Tonight Through Saturday Afternoon]...
9 PM to 1 AM Severe Thunderstorm and Tornado threat across the
region.

Very strong signature for an episode of severe weather
across the region overnight. Off the chart helicity values evident
in the CLL TAMU 21Z special sounding and the CRP/LCH 00Z all
showing strong to very strong shear across the region. As the
upper trough gets closer expect the narrow/small cap to erode and
strong to severe thunderstorms to develop. All this wind is
feeding in from the Gulf thanks to record breaking high pressure
over Bermuda and the vigorous upper low over TX/NM. LLJ of 50-65
knots exceeding the 30 year record for inflow at this time of year
and IVT is in the 6-7 standard anomaly! Tornado threat and these
could be strong tornadoes from discrete cells ahead of the line a
big concern overnight which quite a few of the high res models
are alluding to in the eastern CWA (roughly east of I-45) in the 9
pm to 2 am time frame. Closer to the front in the northwestern
counties still a potent tornado threat as well but may be more
embedded within the line. Strong damaging winds a large threat as
well across the region.

Showers near College Station were moving at 64 knots earlier...so
needless to say these are very likely to be extremely fast moving
storms!

On a different note have lowered temperatures after 5 am
throughout the day tomorrow given the current CAA trends and short
term guidance.
45

&&

.AVIATION [00Z TAF Issuance]...
MVFR-IFR conditions blanket the region. Strong to severe
thunderstorms will move through the area terminals and impact
window looks to be 02 to 11z...stronger storms in the 03-08z time.
Gusty winds in excess of 30 knots visibility plunging with the
heavy very fast moving downpours.

Conditions rapidly improving after 11z and by late morning will
just have some AC/CI or SKC conditions. Gusty northwest winds on
tap throughout the afternoon.
45

&&

.PREV DISCUSSION /Issued 330 PM CST Fri Jan 10 2020/...

.LONG TERM [Saturday Night Through Friday]...

Saturday night will be the coldest night of the weekend and on through
next week with lows near or a couple degrees above freezing generally
to the north of the I-10 corridor. Gradually warming temperatures then
begin on Sunday and continue until the next cold front moves through
the area late Wednesday or Wednesday night. Before the front comes,
we expect to see highs getting back into the 70s on Tuesday and Wednesday.
After the front moves on through, we will cool back down, but freezing
temperatures are not anticipated at this time.

As for rain, chances come back into the forecast beginning late Sunday
and on Monday as moisture levels begin to rise again, and they persist
until the midweek front. This front doesn't make it too far off the
coast, so will keep lingering rain chances in the forecast. 42

.MARINE...

Strong onshore winds will persist through the late evening hours or
just before a long ragged line of thunderstorms move across the
local bay and Gulf waters from around midnight tonight through 3 or
4 AM tomorrow morning. Overnight storms will rapidly deteriorate
conditions...a quick strengthening of variable winds to over 40
knots and agitated seas. Small Craft Advisories will be in effect
for all waters except for Galveston Bay (where Cautions are in
effect) and, if possible, smaller craft should remain in port
through tomorrow afternoon.

Once thunderstorms and showers travel east of the area, expect
strong northwest winds to kick in across the western waters at mid
morning...eastern waters during the late morning hours. These
offshore winds will stay up in the near 20-25 knot to near gale gust
range through 4 or 5 PM before quickly falling off Saturday evening.
Backing high pressure moving over the Southeastern U.S. on Sunday
will have winds veering back around to east-southeast Sunday
morning. 31

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  44  52  33  62  44 / 100   0   0   0   0
Houston (IAH)          52  56  37  63  49 / 100   0   0   0  20
Galveston (GLS)        57  59  47  63  57 / 100   0   0   0  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...Small Craft Advisory until 6 PM CST Saturday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Matagorda Bay...Waters from
     Freeport to Matagorda Ship Channel TX from 20 to 60
     NM...Waters from High Island to Freeport TX from 20 to 60
     NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION through Saturday afternoon
     for the following zones: Galveston Bay.

&&

SHORT TERM/AVIATION/MARINE...45
PUBLIC/SOCIAL MEDIA...41/42

In the hours before

Special weather statement, Jan 10, 9:56 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
956 PM CST Fri Jan 10 2020

TXZ197-210>212-226-235-110445-
Washington TX-Waller TX-Wharton TX-Colorado TX-Austin TX-
Inland Jackson TX-
956 PM CST Fri Jan 10 2020

...Line Of Strong Thunderstorms Approaching From The West...

At 955 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Shelby to 6 miles south of Weimar to near
Shiner to Ander. Movement was east at 35 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Sealy, Hempstead, Edna, Bellville, Columbus, Eagle Lake, Weimar, Pine
Island, San Felipe, Industry, Cordele, New Ulm, Cat Spring, Sheridan,
Altair, Nada, Morales, Frelsburg, Garwood and Rock Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.

&&

A Tornado Watch remains in effect until 400 AM CST for south central
and southeastern Texas.

LAT...LON 2934 9656 2958 9679 2958 9684 2963 9686
      2966 9685 2996 9657 3001 9660 3020 9598
      2957 9620 2882 9672 2886 9671 2892 9679
      2902 9683 2906 9694
TIME...MOT...LOC 0355Z 274DEG 30KT 2998 9665 2961 9679 2936 9713 2884
9735
Local storm report, Jan 10, 10:05 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1005 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     TSTM WND DMG     SOMERVILLE              30.35N 96.53W
01/10/2020                   BURLESON           TX   LAW ENFORCEMENT

            SOMERVILLE PD REPORTS DOWNED TREES, ENTIRE
            TOWN HAS LOST POWER.

&&

TJC
Special weather statement, Jan 10, 10:19 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1019 PM CST Fri Jan 10 2020

TXZ196>199-210>213-226-227-110500-
Washington TX-Brazos TX-Waller TX-Grimes TX-Wharton TX-Colorado TX-
Inland Harris TX-Fort Bend TX-Montgomery TX-Austin TX-
1019 PM CST Fri Jan 10 2020

...Line of Strong Thunderstorms Continues to March Eastward...

At 1018 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Washington to 11 miles
southwest of Bellville to near Sublime. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Brenham, Navasota, Sealy, Hempstead, Prairie View, Brookshire,
Bellville, Columbus, Eagle Lake, Pinehurst, Washington, Hockley,
Waller, East Bernard, Magnolia, Wallis, Pine Island, Simonton, San
Felipe and Montgomery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.

&&

A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.

LAT...LON 2980 9648 3032 9634 3051 9562 2995 9580
      2942 9607 2938 9661 2952 9674
TIME...MOT...LOC 0418Z 255DEG 32KT 3030 9629 2982 9640 2944 9676
Local storm report, Jan 10, 10:31 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1031 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     TSTM WND DMG     2 W UP429               30.56N 96.33W
01/10/2020                   BRAZOS             TX   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

&&

TJC
Local storm report, Jan 10, 10:33 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1033 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     TSTM WND DMG     3 ENE UP429             30.56N 96.26W
01/10/2020                   BRAZOS             TX   EMERGENCY MNGR

            POWER LINES DOWN NEAR WILLIAM D FITCH PKWY
            AND HWY 6.

&&

TJC

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 9:25 PM CSTSevere Thunderstorm WarningHGXAustin, Brazos, Burleson, Grimes, Madison, Waller and 1 more50 min
Jan 10, 9:34 PM CSTTornado WarningHGXBurleson26 min
Jan 10, 9:56 PM CSTSpecial Weather StatementHGXAustin, Colorado49 min
Jan 10, 10:15 PM CSTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Houston, Madison, Montgomery and 2 more45 min
Jan 10, 10:19 PM CSTSpecial Weather StatementHGXAustin, Colorado, Waller41 min
Jan 10, 10:47 PM CSTSevere Thunderstorm WarningHGXGrimes, Montgomery, Waller28 min
Jan 10, 11:15 PM CSTSpecial Weather StatementHGXPolk, San Jacinto, Trinity, Walker45 min
Jan 10, 11:22 PM CSTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery, San Jacinto, Walker38 min
Jan 10, 11:33 PM CSTSpecial Weather StatementHGXFort Bend, Harris42 min
Jan 10, 11:46 PM CSTTornado WarningHGXFort Bend, Harris9 min
Jan 10, 11:52 PM CSTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery, Polk, San Jacinto38 min
Jan 10, 11:56 PM CSTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Harris34 min
Jan 11, 12:05 AM CSTSpecial Marine WarningHGX85 min
Jan 11, 12:17 AM CSTTornado WarningHGXHarris13 min
Jan 11, 12:23 AM CSTSevere Thunderstorm WarningHGXBrazoria, Chambers, Galveston, Harris, Liberty, Polk and 1 more52 min
Jan 11, 12:50 AM CSTTornado WarningHGXBrazoria, Galveston25 min
Jan 11, 1:11 AM CSTSevere Thunderstorm WarningHGXBrazoria, Chambers, Galveston, Liberty49 min
Jan 11, 1:12 AM CSTSpecial Marine WarningHGX2 hr
Jan 11, 3:09 AM CSTSpecial Marine WarningHGX36 min

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.